Font Size: Increase | Decrease

What are the risks of wearing compression stockings?

My right leg great saphenous vein feels hard like a cord, starting from my knee. I had a pulmonary embolism in June, which doctors attributed to contraceptives. They did not find any blood clots. I was on anticoagulants for the next four months. My doctors haven't been of any help since the triplex showed clear, even though they can feel the hardness of the vein. What could it be? Should I consult with a vein specialist? Should I wear compression stockings until I do? Will there be any risks in wearing the compression stockings?

ENTER YOUR ZIP CODE TO GET HELP NOW FROM DOCTORS

Doctors Answers (1)

If you had a clot in a superficial vein (the right saphenous vein) fit would feel tender and firm "like a cord" and is called phlebitis. This is not the same as having a DVT, which is a clot in the deep (femoral or illiac) veins. Compression stockings are used to prevent or reduce the risk of acquiring a venous clot and would help to minimize expansion of the clot as well as stabilize an existing clot while on anticoagulants to dissolve the clot. Clots are diagnosed by ultrasound examination, which is painless. I recommend wearing the compression stockings and consult your physician about the relative risk of different contraceptive choices. It is highly recommended that you do not smoke while on birth control pills.

Disclaimer: The information found on this website is intended to be general medical information; it is not a medical diagnosis or medical advice. Specific medical advice can only be given with full knowledge of all of the facts and circumstances of your health situation. You should seek consultation with a doctor familiar with your medical condition. Posting a question on this website does not create a doctor-patient relationship. All questions you post will be available to the public; do not include confidential information in your question.